Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Steven Doerr, MD, is a U.S. board-certified Emergency Medicine Physician. Dr. Doerr received his undergraduate degree in Spanish from the University of Colorado at Boulder. He graduated with his Medical Degree from the University Of Colorado Health Sciences Center in Denver, Colorado in 1998 and completed his residency training in Emergency Medicine from Denver Health Medical Center in Denver, Colorado in 2002, where he also served as Chief Resident.
Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
Tinnitus Control contains both a spray that is administered under the tongue three times a day and a gelatin capsule that is to be taken twice a day. Each package comes with a one month’s supply of the spray (1 fluid ounce) and capsules (60 capsules). Tinnitus Control is not currently available in local stores such as CVS, Walgreens and Rite Aid, but it is available directly from the manufacturer’s website at http://www.tinnituscontrol.com
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated 9 Jan 2019), Cerner Multum™ (updated 14 Jan 2019), Wolters Kluwer™ (updated 7 Jan 2019) and others. Refer to our editorial policy for content sources and attributions.
When there does not seem to be a connection with a disorder of the inner ear or auditory nerve, the tinnitus is called nonotic (i.e. not otic). In some 30% of tinnitus cases, the tinnitus is influenced by the somatosensory system, for instance people can increase or decrease their tinnitus by moving their face, head, or neck. This type is called somatic or craniocervical tinnitus, since it is only head or neck movements that have an effect.
The majority of cases of tinnitus are subjective. Objective tinnitus is far less common. However, a diagnosis of objective tinnitus is tied to how hard and well the objective (outside) listener tries to hear the sound in question. Because of this problem, some clinicians now simply refer to tinnitus as either rhythmic or non-rhythmic. Generally, rhythmic tinnitus correlates with objective tinnitus and non-rhythmic tinnitus correlates with subjective tinnitus. Specific forms of tinnitus such as pulsatile tinnitus and muscular tinnitus, which are forms of rhythmic tinnitus, are relatively rare. Pulsatile tinnitus may also be known as pulse-synchronous tinnitus. Properly identifying and distinguishing these less common forms of tinnitus is important because the underlying cause of pulsatile or muscular tinnitus can often be identified and treated.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
A disorder of the inner ear, Ménière’s disease typically affects hearing and balance and may cause debilitating vertigo, hearing loss, and tinnitus. People who suffer from Ménière’s disease often report a feeling of fullness or pressure in the ear (it typically affects only one ear). The condition most often impacts people in their 40s and 50s, but it can afflict people of all ages, including children. Although treatments can relieve the symptoms of Ménière’s disease and minimize its long-term influence, it is a chronic condition with no true cure.
Most people should have a formal hearing test done by either the doctor or a hearing specialist (audiologist). People with tinnitus in only one ear and hearing loss should have gadolinium-enhanced magnetic resonance imaging (MRI). People with tinnitus in only one ear and normal hearing should have an MRI if tinnitus lasts more than 6 months. People with pulsatile tinnitus often require magnetic resonance angiography (MRA) and sometimes angiography.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.